The drug loperamide has been widely available over the counter for decades as a remedy for diarrhea, but it’s been making headlines more recently for an entirely different reason: Opioid addicts are using the medication to get high or self-treat symptoms of withdrawal.
While OTC drugs are typically very safe if taken properly, misuse can result in some serious side effects-and loperamide, sold under the brand name Imodium A-D, is no different. In June 2016, the FDA warned healthcare professionals that taking loperamide in large quantities can cause major damage to the heart.
It’s not uncommon for addicts to seek out alternative ways to achieve a similar high, says Edwin Salsitz, MD, assistant professor of psychiatry at the Icahn School of Medicine at Mount Sinai in New York City. "Opioid receptors are distributed throughout the body," he explains. When loperamide is taken correctly, it only works on the opioid receptors in the GI tract to counter diarrhea symptoms. But when the medication is taken in large quantities-around 200 milligrams, or 25 times the maximum approved daily dose-it doesn't stay strictly in the colon, and travels to other areas of the body, he says. "Users want the drug to get into the brain's receptors for that sense of euphoria."
RELATED: 15 Natural Remedies for Back Pain
The risks of overdosing
"The problems arising primarily have to do with the heart," says Dr. Salsitz. "Large doses of loperamide affect rhythm, leading to abnormalities that will show on an EKG. These can lead to dangerous arrythmias."
In its safety alert, the FDA warned that taking more than the dose listed on the label "can cause severe heart rhythm problems or death." And a study published in January in the Annals of Emergency Medicine described two deaths from severely misusing loperamide.
To get our top stories delivered to you inbox, sign up for the Healthy Living newsletter
Signs someone is abusing the drug
According to the FDA, loperamide misuse is occurring primarily among opioid addicts who want to avoid painful withdrawal symptoms or nab an easy high. But curious teens and young adults may be at risk as well, says Dr. Salsitz, since a quick online search reveals the OTC med can cause euphoria.
"The effect of misusing loperamide would be very similar to the effect of opioids like heroin or oxycodone," says Dr. Salsitz. "The person would appear to be intoxicated." Keep an eye out for other signs, too, like nausea, flushed skin, slurred speech, altered mental state, and a reduced ability to feel pain.
If someone you know is taking Imodium, and they experience symptoms like fainting, rapid heartbeat, irregular heartbeat, or unresponsiveness, call 9-1-1 or get them to an ER immediately.
This unfortunate trend is also a reminder to always take medications as directed by a doctor, or as indicated on the label, says Dr. Salsitz: "Even a safe drug can become toxic ... when taken in large quantities. And something about Imodium is affecting the heart rhythm in a serious way."